Texas, 2013

Drought in Texas, September 1 to 30, 2013

September 1 to 30, 2013 · NWS SJT · 7 events in 7 counties and zones

The drought continued to diminish across West Central Texas during the month of September because of beneficial rainfalls. However, many of the reservoirs remain quite low across the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought continued to diminish across West Central Texas during the month of September because of beneficial rainfalls. However, many of the reservoirs remain quite low across the region. According to the U.S. Drought Monitor, a large part of the Big Country, mainly north of Interstate 20, remains in a severe drought with a very small area in an extreme drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 31, 10:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1130 PM CDT SAT AUG 31 2013

.DISCUSSION...
Please see the 06z aviation discussion below.

&&

.AVIATION...
VFR conditions expected through the next 24 hours. Light winds
tonight will turn to the southeast around 10 knots after 18Z on
Sunday. Clear skies will give way to SCT clouds by Sunday
afternoon. 20

&&

.PREV DISCUSSION... /ISSUED 600 PM CDT SAT AUG 31 2013/

DISCUSSION...
Please see the 00Z aviation discussion below.

AVIATION...
VFR conditions expected through the next 24 hours. Light and
variable or south/southwest winds tonight will turn to the southeast
after 18Z on Sunday. Only some SCT afternoon clouds around 8 or 9
thsd feet again Sunday afternoon and evening. 20

PREV DISCUSSION... /ISSUED 330 PM CDT SAT AUG 31 2013/

SHORT TERM...(Tonight and Sunday)
Upper level high was centered over New Mexico this afternoon, with
mid and upper level subsidence over West Central Texas(per WV
imagery). As a result, it was a hot across the area. Current
temperatures were mainly in the upper 90s to around 100.
Temperatures will rise a few more degrees, with many locations
hitting triple digits for highs.

Tonight will warm and humid across the area with lows mainly in the
lower to mid 70s. The upper level ridge will remain anchored over
the area on Sunday. Look for hot and dry conditions again, with
highs in the upper 90s to around 102.

LONG TERM...(Sunday Night through Saturday)
Chance of rain Sunday Night into Monday Night, then drier conditions
return.

Upper level high pressure will continue over the Rockies through the
early portions of the week. Northerly flow around the high will aid
in helping a weak cold front settle into West Central Texas late
Sunday Night. Models have continued to show an area of showers and
thunderstorms developing and moving into the area around sunrise
Monday Morning. Given the model consistency, have boosted rain
chances across the central and northern Big Country. In addition,
with the front likely to slowly dissipate across the area Monday
afternoon and evening, have brought the mention of showers and
storms farther south across the remainder of West Central Texas as
well.

By Tuesday, the front will be no more, and with the upper level
ridge building east into the plains, the chance of rain will
diminish. Can't rule out a stray afternoon storm next week, but odds
are so small and coverage should be limited at best.

Otherwise, appears hot and dry conditions should prevail for the
end of next week and into the weekend. Highs again will be at or
slightly above normal, with temperatures in the mid and upper 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 73 100  75  94  70 /   0   5  20  20  20
San Angelo 	 71 101  72  94  70 /   0   5  10  20  20
Junction 	 72  98  70  95  71 /   0   5   5  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 1:39 PM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT SAT AUG 31 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
239 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE BIG COUNTRY SUNDAY
NIGHT...AND ACROSS ALL OF WEST CENTRAL TEXAS MONDAY AND MONDAY
NIGHT. THE MAIN THREAT FROM STORMS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Taylor

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, the northern half of Taylor County was in a severe drought.

Drought, Callahan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, the northwest corner of Callahan County was in a severe drought.

Drought, Fisher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, the northeast corner of Fisher County was in a severe drought.

Drought, Jones

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, all of Jones County was in a severe drought.

Drought, Shackelford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, all of Shackelford County was in a severe drought, while a very small portion of the county in the northwest was in extreme drought.

Drought, Haskell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, all of Haskell County was in a severe drought, while a very small portion of the county in the south was in an extreme drought.

Drought, Throckmorton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, all of Throckmorton County was in a severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477685, 477686, 477687, 477689, 477690, 477691, 477692.